New York, 2009

Strong Wind in New York, April 4, 2009

April 4, 2009 · NWS ALY · 1 event in 1 county or zone

A strengthening low pressure system tracked northeast from the southern Plains on Thursday April 2nd, to the upper Ohio Valley by Friday morning April 3rd, and into southern Quebec by Saturday morning April 4th. The tightening pressure gradient around this low pressure system led to strong gusty winds across portions of eastern New York and western New England during Saturday.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system tracked northeast from the southern Plains on Thursday April 2nd, to the upper Ohio Valley by Friday morning April 3rd, and into southern Quebec by Saturday morning April 4th.

The tightening pressure gradient around this low pressure system led to strong gusty winds across portions of eastern New York and western New England during Saturday. Peak wind gusts of 35 to 45 MPH were measured across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 3:03 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 4, 3:03 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT SAT APR 4 2009

.SYNOPSIS...
STORM SYSTEM THAT BROUGHT A TOUCH OF WINTER TO THE HIGHER
ELEVATIONS AND GUSTY WINDS ON SATURDAY...WILL CONTINUE TO TRACK
AWAY FROM THE REGION TONIGHT. A TRANQUIL END TO THIS FIRST WEEKEND
OF APRIL WITH A SMALL REGION OF HIGH PRESSURE IN CONTROL. A
SIGNIFICANT STORM IS EXPECTED TO IMPACT THE REGION FOR THE START
OF THE NEW WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
IMPRESSIVE RADAR DISPLAY TODAY WITH LITTLE TO NONE PRECIP IN THE
VALLEY BUT WITH THE STRONG WEST-NORTHWEST FLOW...A LITTLE UPSLOPE
HAS MADE THE DIFFERENCE WITH AREAS EAST OF THE HUDSON RIVER
RECEIVING RAIN/SNOW FOR MOST OF THE DAY. THIS TOO IS TRUE FOR THE
ADIRONDACKS PER SEVERAL WEB CAMS WE HAVE REVIEWED TODAY WITH
MAINLY SNOW OBSERVED. THIS COLD AND MOIST CYCLONIC FLOW WILL
BECOME LESS OF AN INFLUENCE AS THE CENTER OF THIS LOW...CURRENTLY
OVER NEW ENGLAND...WILL CONTINUE TO TRACK NORTHEAST AWAY FROM THE
REGION. SO ADDITIONAL ACCUMULATIONS OF SNOW FOR THE HIGHER
ELEVATIONS WILL BE AN INCH OR LESS WITH A GRADUAL DECREASE IN
PRECIP COVERAGE FOR THE OVERNIGHT PERIOD. TEMPERATURES WILL DROP
TO BETWEEN 25F AND 35F FOR THE CWA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SHORT WAVE RIDGE AXIS WILL SLIDE ACROSS THE REGION SUNDAY THROUGH
SUNDAY EVENING. THIS WILL KEEP THE WEATHER TRANQUIL WITH A DECENT
REBOUND IN TEMPERATURES AS LOW LEVEL THERMAL PROFILES RESPOND IN A
POSITIVE MANNER AHEAD OF OUR NEXT STORM.

NCEP MODEL SUITE AND OTHER GLOBAL MODELS ALL AGREE THAT A
SIGNIFICANT EAST COAST EVENT WILL UNFOLD ACROSS THE AREA FOR THE
START OF THE NEW WORK WEEK. THERMAL PROFILES ALL SEEM TO SUPPORT
RAIN FOR MOST OF THE EVENT. HOWEVER...THERE STILL REMAINS AN
INITIAL BURST OF A WINTRY MIX WITH THE ONSET OF THE PRECIP MONDAY
MORNING. IMPRESSIVE ISENTROPIC LIFT COINCIDING WITH MID LEVEL FGEN
COULD BRING ABOUT A RATHER IMPRESSIVE BURST OF PRECIP THROUGH
MONDAY MORNING AND COULD NOT RULE OUT SOME THUNDER WITH A RATHER
DEEP LAYER OF -EPV. THEN AS ANOTHER JET CORE SLIDES ALONG THE BASE OF
THE TROUGH TOWARD THE MID ATLANTIC COAST MONDAY AFTERNOON...EAST
COAST CYCLOGENESIS WILL COMMENCE AND TRACK TOWARD NYC LATE MONDAY
WITH A SURFACE TRACK EITHER UP THE HUDSON RIVER OR THE CONNECTICUT
RIVER VALLEY. IF THE WESTERN TRACK VERIFIES...BASED ON THE
ELEVATED INSTABILITY PARAMETERS...COULD SEE A NARROW SQUALL LINE
EVOLVE AND IMPACT LOCATIONS ALONG AND EAST OF THE HUDSON RIVER. IN
ADDITION...IF WE ARE ABLE TO SEE A MORE IMPRESSIVE DRY SLOT...AND
WITH STRENGTHENING SOUTHERLY WINDS...COULD SEE SOME WIND PROBLEMS
DEVELOPING FOR THE HUDSON RIVER VALLEY.

IN SUMMARY...RAIN AND WIND DEVELOPING FOR MONDAY AND MONDAY
EVENING. SEE HYDRO SECTION FOR THE POTENTIAL OF SIGNIFICANT
RAINFALL AMOUNTS.

AS THIS STORM LIFTS NORTH AND DEEPENS...COLD ADVECTION WILL PURSUE
AND RESULT IN A CHANGEOVER TOWARD A SNOW OR RAIN/SNOW MIXTURE.
DEFORMATION AXIS HAS A STRONGER SIGNATURE THIS MODEL RUN AND WE
COULD EXPERIENCE SEVERAL INCHES OF SNOW FOR THE DACKS AND WESTERN
MOHAWK VALLEY MONDAY NIGHT INTO TUESDAY WITH A RAIN/SNOW SHOWER
MIXTURE FOR THE REMAINDER OF THE CWA. WIND FIELD WILL BE RATHER
STRONG BUT SIMILAR TO TODAY...THOSE WINDS MAY HAVE A TOUGH TIME TO
BE REALIZED AT THE SURFACE. NEVERTHELESS...850MB TEMPS ARE
EXPECTED TO DROP BACK WELL INTO THE NEGATIVE SINGLE DIGITS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE WEATHER WILL CONTINUE TO BE UNSETTLED THROUGH MUCH OF THIS
PERIOD. A 500 HPA CUTOFF LOW...CENTERED NORTH OF LAKE ONTARIO...
WILL SLOWLY DRIFT NORTH INTO CENTRAL QUEBEC TUESDAY NIGHT AND
REMAIN THERE THROUGH WEDNESDAY NIGHT...BEFORE SLOWLY LIFTING
NORTHEAST. THE GRADIENT BETWEEN IT AND A RIDGE THAT MOVES FROM
THE SOUTHERN PLAINS TO THE MISSISSIPPI VALLEY WILL RESULT IN A
FLOW OF COLD AND MOIST AIR AROUND THE WEST SIDE OF THE LOW FROM
THE NORTHWEST. WITH UPSTREAM 850 HPA TEMPS IN THE MINUS 10 TO 12
RANGE...THIS WOULD SUGGEST SOME LAKE EFFECT SNOW SHOWERS...WITH
HIGHS FROM THE MID 30S TO THE UPPER 40S ON WEDNESDAY...LOWS
FROM THE MID 20S TO THE LOW 30S WEDNESDAY NIGHT...AND HIGHS
MOSTLY IN THE 40S THURSDAY...AND BLUSTERY WEST WINDS.

THERE MAY BE A BRIEF BREAK THURSDAY AFTERNOON...BEFORE ANOTHER
SYSTEM THAT MOVES FROM THE MISSISSIPPI VALLEY TO THE OHIO VALLEY
THURSDAY NIGHT BRINGS WARM AND MOIST AIR FROM THE GULF OVER THE
COOLER AIR OVER THE REGION...RESULTING IN MORE OVERRUNNING
PRECIP WITH A WARM FRONTAL SYSTEM. THE SYSTEM IS EXPECTED TO
OCCLUDE OVER THE REGION AS THE SURFACE LOW MOVES TO SOUTHERN
NEW JERSEY FRIDAY NIGHT...THEN ROCKET TO THE CANADIAN MARITIMES
BY EARLY SATURDAY. THE GOOD NEWS IS THAT HIGH PRESSURE SHOULD
THEN MOVE IN BEHIND THIS LOW...AND GIVE THE REGION DRY...IF A
BIT CHILLY...WEATHER FOR THE WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
OVC SKIES WILL PREVAIL THROUGH THE AFTN AT ALL TERMINALS AS MOISTURE
WRAPS AROUND A DEEPLY STACKED LOW SITUATED OVER SOUTHERN QUEBEC AND
WESTERN MAINE. CIGS WILL GENERALLY BE VFR AT KALB/KPOU...BUT MAY
BRIEFLY BE MVFR AT KGFL AS SHOWERS PASS OVER THE TERMINAL THROUGH
THE MID AFTN HOURS. SHOWERS MAY AFFECT AREAS NEAR THE KALB/KPOU
TERMINALS...BUT SHOULDN/T SIGNIFICANTLY AFFECT THE VSBYS/CIGS AT
THESE SITES...AS THE BEST SHOWERS SHOULD REMAIN TO THE EAST OVER THE
UPSLOPE FAVORED AREAS OF THE TACONICS. SKIES WILL EVENTUALLY GO BKN
BY TONIGHT...ESP ACROSS SOUTHERN AREAS TOWARDS KPOU WHERE
DOWNSLOPING OFF THE CATSKILLS WILL AID IN THIS. CIGS SHOULD ALSO SCT
OUT BY MIDDAY SUNDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION
FROM THE SOUTH.

THE BIGGER AVIATION ISSUE WILL BE THE STRONG WINDS THIS AFTN INTO
TONIGHT DUE TO THE STRONG PRESSURE GRADIENT BETWEEN THE DEPARTING
STORM AND THE BUILDING HIGH PRESSURE AREA. WESTERLY WINDS WILL
CONTINUE TO BE GUSTY THIS AFTN...ESP AT KALB WHERE WINDS WILL BE
FUNNELED DOWN THE MOHAWK VALLEY. THIS WILL ALLOW FOR GUSTS AS HIGH
AS 40 KTS AT KALB...WITH GUSTS UP TO 30 KTS AT KGFL/KPOU. WINDS WILL
BEGIN TO DIMINISH TONIGHT...BUT WILL STILL REMAIN GUSTY FROM A
SIMILAR W-NW DIRECTION. SUSTAINED WINDS WILL FINALLY BEGIN TO
DECREASE BY MIDDAY SUNDAY...BUT DAYTIME MIXING WITH STILL
OCCASIONALLY ALLOW FOR A FEW GUSTS TO NEAR 25 KTS...AS WINDS
CONTINUE FROM A W-NW DIRECTION.

OUTLOOK...
SUN PM...VFR...NO SIG WX. WIND GUSTS DECREASING BY EVENING.
MON...MVFR-IFR WITH OCCASIONAL RAIN DEVELOPING.
TUE...MVFR-IFR WITH RAIN SHOWERS.
WED...MVFR WITH SCATTERED TO NUMEROUS RAIN SHOWERS WITH SNOW SHOWERS
      ACROSS THE HIGHER TERRAIN.

&&

.FIRE WEATHER...
IT WILL REMAIN SOMEWHAT WINDY TONIGHT (NW DIRECTION) WITH A GRADUAL
DECREASE IN THE NORTHWEST WIND ON SUNDAY. ISOLATED TO SCATTERED
SHOWERS OF RAIN WILL CONTINUE IN THE VALLEYS...WITH SCATTERED TO
NUMEROUS SHOWERS OF SNOW IN MOUNTAINS TONIGHT.

DRY ON SUNDAY WITH A GOOD DEAL OF SUNSHINE. DRY WEATHER WILL HOLD
THROUGH SUNDAY EVENING WITH AN INCREASING CHANCE OF RAIN OR EVEN
SNOW SHOWERS OVERNIGHT.

AN EXTENDED SPELL OF UNSETTLED WEATHER WILL MOVE IN BY MONDAY
FEATURING A SIGNIFICANT STORM AND LOTS OF PRECIPITATION...MAINLY
FALLING AS RAIN...BUT MOUNTAIN ACCUMULATION SNOW POSSIBLE. SCATTERED
SHOWERS OF RAIN...OCCASIONALLY MIXED WITH SNOW WILL CONTINUE TUESDAY
INTO WEDNESDAY IN THE VALLEYS...NUMEROUS SNOW SHOWERS OVER THE
HIGHER TERRAIN.

RH VALUES WILL NOT FULLY RECOVER TONIGHT...BE IN THE 75-90 PERCENT
RANGE. RH VALUES WILL DROP TO 35-45 PERCENT IN THE VALLEYS BY SUNDAY
AFTERNOON...50 TO 75 PERCENT IN THE HIGHER TERRAIN...HIGHEST ACROSS
THE ADIRONDACKS.

&&

.HYDROLOGY...
RIVERS ARE RUNNING HIGH FROM RUNOFF AFTER YESTERDAYS RAIN. MINOR
FLOODING OCCURRED ACROSS SOME NORTHERN BASINS WHERE RAINFALL WAS
HEAVIER AND SNOWMELT CONTRIBUTED TO RUNOFF. MOST RIVERS AND
RESERVOIR LEVELS WILL CREST LATE TODAY WITH THE EXCEPTION OF THE
SCHROON RIVER WHICH WILL CONTINUE TO RISE...PROBABLY FOR THE NEXT
WEEK.

THE GUIDANCE CONTINUES TO SHOW ANOTHER STRONG SYSTEM BRINGING A
POTENTIALLY MODERATE TO HEAVY RAINFALL TO THE REGION MONDAY INTO
TUESDAY. ONE TO TWO INCHES OF RAIN MAY OCCUR OVER THE HYDROLOGIC
SERVICE AREA. LATEST PRECIPITATION FORECASTS INPUT INTO LOCAL RIVER
MODELS SHOW MINOR TO MODERATE FLOODING IS POSSIBLE LATER MONDAY INTO
TUESDAY...WITH THE WORST FLOODING ACROSS THE UPPER MOHAWK
BASIN...EAST ACROSS THE ADIRONDACKS AND INTO THE UPPER HUDSON RIVER
BASIN. MINOR FLOODING IS ALSO POSSIBLE IN WESTERN NEW ENGLAND
INCLUDING THE HOUSATONIC BASIN. AT THIS TIME...SIGNIFICANT RISES BUT
NO FLOODING IS EXPECTED IN THE CATSKILL MOUNTAIN BASINS.

FOR DETAILS ON SPECIFIC AREA RIVERS...INCLUDING FORECASTS OF STAGE
AND DISCHARGE...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION
SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...FRUGIS
FIRE WEATHER...HWJIV
HYDROLOGY...DIRIENZO/RCK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Apr 4, 3:14 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT SAT APR 4 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-051100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
414 PM EDT SAT APR 4 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A SIGNIFICANT EAST COAST STORM IS EXPECTED TO DEVELOP ON MONDAY.
THIS STORMS IMPACT WILL ENCOMPASS STRONG AND GUSTY WINDS ALONG
WITH HEAVY RAINFALL THROUGH MONDAY NIGHT. IF TRENDS BECOME MORE
CERTAIN...A FLOOD WATCH MAY BE NEEDED ALONG WITH WIND ADVISORIES
OR HIGH WIND WARNINGS. STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE ON THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Saratoga

When
April 4, 3:55 PM EST
Where
Southern Saratoga forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

A tree was reported down at the intersection of Moe Road and Englemore Road in Clifton Park.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161063.